Alert archive / Oregon / Wind Advisories in 2014

Wind Advisory 17, NWS Medford, OR

March 24, 2014Modoc County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Mar 24, 2014, 2:06 PM PDT for Modoc County, California; Klamath County, Lake County, Oregon. It took effect at Mar 25, 2014, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2014, 2:06 PM PDT (21:06 UTC)
In effect from
Mar 25, 2014, 11:00 AM PDT
Expired
Mar 25, 2014, 8:00 PM PDT
In force
9 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2333 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

961 
WWUS76 KMFR 242106
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
206 PM PDT MON MAR 24 2014


CAZ085-ORZ030-031-251215-
/O.NEW.KMFR.WI.Y.0017.140325T1800Z-140326T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
206 PM PDT MON MAR 24 2014

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 8 PM PDT TUESDAY. 

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUST TO 45 TO 55 MPH. 

* TIMING...TUESDAY MORNING INTO TUESDAY EVENING. WINDS ARE
  EXPECTED TO PEAK TUESDAY AFTERNOON. 

* LOCATIONS INCLUDE: PAISLEY...SUMMER LAKE AREA AND THE WARNER 
  MOUNTAINS.

* IMPACTS...THE STRONGEST WINDS ARE EXPECTED ALONG HIGHWAY 31
  BETWEEN PAISLEY AND SILVER LAKE AND OVER THE PASSES IN THE
  WARNER MOUNTAINS. HIGH PROFILE VEHICLES WILL ENCOUNTER DRIVING
  DIFFICULTIES DUE TO WINDS.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

PETRUCELLI
3 follow-up statements
433 
WWUS76 KMFR 251058
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
358 AM PDT TUE MAR 25 2014

CAZ085-ORZ030-031-252215-
/O.CON.KMFR.WI.Y.0017.140325T1800Z-140326T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
358 AM PDT TUE MAR 25 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
PDT THIS EVENING. 

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 55 MPH.

* TIMING...WINDS WILL BECOME STRONG LATE THIS MORNING AND PEAK
  DURING THE LATE AFTERNOON. BUT, WINDS WILL NOT BEGIN TO DIMINISH
  SUBSTANTIALLY UNTIL LATE THIS EVENING.

* LOCATIONS INCLUDE: PAISLEY...THE SUMMER LAKE AREA AND THE
  WARNER MOUNTAINS.

* IMPACTS...THE STRONGEST WINDS ARE EXPECTED ALONG HIGHWAY 31 
  BETWEEN PAISLEY AND SILVER LAKE AND OVER THE PASSES IN THE 
  WARNER MOUNTAINS. HIGH PROFILE VEHICLES WILL ENCOUNTER 
  DRIVING DIFFICULTIES DUE TO WINDS.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
DW
587 
WWUS76 KMFR 252128
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
228 PM PDT TUE MAR 25 2014

CAZ085-ORZ030-031-260300-
/O.CON.KMFR.WI.Y.0017.000000T0000Z-140326T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
228 PM PDT TUE MAR 25 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 55 MPH.

* TIMING...WINDS WILL PEAK LATE THIS AFTERNOON...THEN BEGIN TO
  DIMINISH LATE THIS EVENING.

* LOCATIONS INCLUDE: PAISLEY...THE SUMMER LAKE AREA AND THE 
  WARNER MOUNTAINS.

* IMPACTS...THE STRONGEST WINDS ARE EXPECTED ALONG HIGHWAY 31 
  BETWEEN PAISLEY AND SILVER LAKE AND OVER THE PASSES IN THE 
  WARNER MOUNTAINS. HIGH PROFILE VEHICLES WILL ENCOUNTER 
  DRIVING DIFFICULTIES DUE TO WINDS.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

PETRUCELLI
790 
WWUS76 KMFR 260246
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
746 PM PDT TUE MAR 25 2014

CAZ085-ORZ030-031-260400-
/O.EXP.KMFR.WI.Y.0017.000000T0000Z-140326T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
746 PM PDT TUE MAR 25 2014

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

WINDS HAVE DECREASED AND THE WIND ADVISORY WILL BE ALLOWED TO
EXPIRE AT 8 PM PDT THIS EVENING.

$$

SPILDE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Mar 24, 8:58 AM PDT, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 24, 8:58 AM PDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
858 AM PDT MON MAR 24 2014

.DISCUSSION...TODAY WILL BE THE LAST NICE DAY FOR A WHILE. DRY AND
WARMER CONDITIONS ARE ON TAP TODAY WITH SCATTERED HIGH CLOUDS
MOVING THROUGH THE FORECAST AREA. THE FIRST IN A SERIES OF FRONTS
WILL REACH THE COAST LATE TONIGHT, THEN MOVE INLAND TUESDAY.
A PRELIMINARILY LOOK AT SOME DATA STILL INDICATE THERE IS ENOUGH
INSTABILITY FOR A ISOLATED THUNDERSTORMS ALONG THE COAST AND IN
PARTS OF DOUGLAS COUNTY. WE'LL TAKE A CLOSER LOOK AT THIS TO SEE
IF ANY ADJUSTMENTS TO THE COVERAGE IS NEEDED.

CONFIDENCE REMAINS HIGH THAT WE'LL HAVE A SERIES OF STORMS MOVE THROUGH
THE AREA THE REST OF THE WEEK THROUGH NEXT WEEKEND, BUT LOW WITH
RESPECT TO THE TIMING OF EACH ONE. CURRENT FORECAST FOR TODAY
LOOKS GOOD AN NO CHANGES ARE NEEDED. -PETRUCELLI

&&

.AVIATION...BASED ON THE 24/12Z TAF CYCLE. EXPECT VFR TO PERSIST
ACROSS THE ENTIRE FORECAST AREA TODAY THROUGH THIS EVENING. HIGH
CLOUDS WILL GRADUALLY LOWER AND THICKEN ALONG THE COAST TONIGHT AS A
COLD FRONT APPROACHES. SOME LIGHT RAIN WILL DEVELOP AT KOTH AFTER
09Z WITH MVFR CIGS AFTER 12Z. RAIN WILL SPREAD INLAND TUESDAY
MORNING WITH CIGS LOWERING AND TERRAIN BECOMING OBSCURED. SPILDE

&&

.MARINE...SOUTH WINDS WILL INCREASE AHEAD OF A COLD FRONT THIS
AFTERNOON. A PERIOD OF GALE FORCE SOUTH WINDS AND VERY STEEP,
HAZARDOUS SEAS CAN BE EXPECTED WITH THE FRONT TONIGHT INTO TUESDAY,
ESPECIALLY FROM CAPE BLANCO NORTHWARD. ISOLATED THUNDERSTORMS ARE
EXPECTED AS THE FRONT MOVES THROUGH THE WATERS EARLY TUESDAY
MORNING. HIGH AND STEEP SHORT PERIOD SEAS WILL BUILD TO A PEAK
TUESDAY EVENING, THEN TRANSITION TO A LONG PERIOD WEST SWELL.
SHOWERY, UNSETTLED WEATHER AND HIGH SEAS WILL PERSIST OVER THE
WATERS LATER TUESDAY INTO EARLY THURSDAY, THEN WINDS WILL INCREASE
TO NEAR GALE OR GALE FORCE AGAIN LATER THURSDAY INTO THURSDAY
EVENING WITH HIGH AND VERY STEEP WIND WAVES. THE WEATHER PATTERN
WILL REMAIN ACTIVE INTO THE WEEKEND. SPILDE

&&

.PREV DISCUSSION... /ISSUED 455 AM PDT MON MAR 24 2014/

DISCUSSION...TODAY WILL BE THE WARMEST DAY OF THE WEEK AS
SATELLITE IMAGERY SHOWS UPSTREAM LONG WAVE TROUGH DEEPENING
OFFSHORE AND SENDING DOWNSTREAM RIDGING OVER OUR FORECAST AREA.
HIGHS FOR MEDFORD INTO THE LOWER 70S ARE REASONABLE FOR TODAY. THE
SURFACE COLD FRONT IS POISED TO HIT THE COAST EARLY TUESDAY
MORNING. HOWEVER AHEAD OF THIS FRONT SOUTH WINDS WILL INCREASE
LATE TONIGHT. AS OFTEN WITH CONDITIONS PRECEDING A COLD FRONT, THE
ROGUE VALLEY WILL COME UNDER THE INFLUENCE OF SOUTHEAST WINDS
WHICH ENHANCES DOWNSLOPING. AS A RESULT TONIGHT COULD BE A MILD
NIGHT FOR JACKSON COUNTY. RAIN IS EXPECTED TO SPREAD INTO OUR
COASTAL ZONES AROUND MIDNIGHT TONIGHT AND INTO THE UMPQUA BASIN
AFTER MIDNIGHT. THE HEADLANDS WILL ALSO SEE INCREASING WINDS BUT
SPEED SHOULD STAY BELOW WARNING AS H925 WIND SPEED STAYS BELOW
50KT.

THE FRONT WILL BRING GUSTY WINDS TO AREAS EAST OF THE CASCADES ON
TUESDAY ALONG WITH THE SHASTA VALLEY AND NE CALIFORNIA. WIND
ADVISORY MAY BE NEEDED FOR TUESDAY AFTERNOON AND EVENING FOR THE
KLAMATH AND GOOSE LAKE BASIN. WE WILL ALSO HAVE TO TAKE A CLOSE
LOOK AT SUMMER LAKE AREA BUT SO FAR ONLY ONE OUT OF FOUR GUIDANCE
IS FORECASTING SUMMER LAKE WINDS TO 50 MPH.

SNOW LEVELS WILL REMAIN ABOVE SISKIYOU SUMMIT ON I-5 ON TUESDAY
BUT WILL BE LOW ENOUGH TO GENERATE ACCUMULATING SNOW ON HWY 140
ACROSS THE CASCADES AND AT CRATER LAKE. THE SISKIYOU PASS COULD
SEE SNOW ON TUESDAY NIGHT AND WEDNESDAY AS THE SNOW LEVELS ARE
FORECAST TO LOWER TO AROUND 4000 FEET BUT COULD COME DOWN TO 3500
FEET LOCALLY IN MODERATE SHOWERS. ANOTHER ROUND OF MOISTURE WILL
KEEP OUR FORECAST AREA WET ON WEDNESDAY.

HAVE MADE SOME CHANGES TO THE EXTENDED (ESPECIALLY ON THURSDAY) AS
BOTH THE ECMWF AND US GFS BRING A WARM FRONT INLAND. COASTAL POPS
ON THURSDAY AND THURSDAY NIGHT WERE INCREASED TO ACCOUNT FOR THE
SURFACE WARM FRONT COMING INLAND. OTHERWISE I HAVE KEPT MODERATELY
HIGH POPS IN THE EXTENDED PER PREVIOUS SHIFT FORECAST. /FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 8 PM
     THIS EVENING TO 5 PM PDT TUESDAY FOR PZZ350-356.
     HAZARDOUS SEAS WARNING FROM 11 PM THIS EVENING TO 5 PM PDT
     TUESDAY FOR PZZ350-356.
     GALE WARNING FROM 2 AM TO 5 PM PDT TUESDAY FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 8 PM THIS EVENING
     TO 5 PM PDT TUESDAY FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM THIS AFTERNOON TO 5 PM
     PDT TUESDAY FOR PZZ370-376.
     HAZARDOUS SEAS WARNING FROM 5 PM THIS AFTERNOON TO 5 PM PDT
     TUESDAY FOR PZZ370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM THIS AFTERNOON
     TO 11 PM PDT THIS EVENING FOR PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM THIS AFTERNOON
     TO 5 AM PDT TUESDAY FOR PZZ376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 2:50 AM PDTGale WarningMFR38 hr
Mar 24, 2:40 PM PDTSmall Craft Advisory for Hazardous SeasMFR3 days

Nearby

Wind Advisories in Oregon, 2014Wind Advisories in California, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.